Rebound Headaches

Rebound headaches are headaches that may be caused by overusing pain medicines. Typically rebound headaches begin early in the morning, however the location and severity of the headache can change on a daily basis. Indeed, rebound headaches typically are daily occurrences and can lead to problems involving anxiety, irritability, sleeplessness and depression.

Migraine medications work to raise serotonin levels to ease pain, but when too much medication is ingested something happens to the serotonin levels which causes the chemical to lose its effectiveness. Research shows that serotonin levels are lower when you take too much pain medication and then rise slightly after the headaches get better and you stop taking the medication.

Either over-the-counter medication or prescription drugs can lead to rebound headaches if taken too often or in greater amounts than recommended. In addition to sedatives and tranquilizers, other rebound-causing medications include:

Caffeine-containing analgesics (Excedrin, Anacin, etc.) Caffeine is a primary ingredient in many headache medicines. Although caffeine-based medication can relieve migraine pain when temporarily, taking medicine containing caffeine every day, as well as drinking caffeine-loaded beverages such as coffee or soft drinks can lead to more frequent and severe headaches. If the headache worsens whenever you stop having caffeine, the caffeine may be causing some of your headaches.

  • Butalbital compounds (Fiorinal, Fioricet, Phrenilin, etc.)
  • Isometheptene compounds (Midrin, Duradrin, etc.)
  • Decongestants (Sudafed, Tylenol Sinus, Dristan, Afrin, etc.)
  • Ergotamines (Ergomar, Wigraine, Migranal and D.H.E. 45)
  • Triptans (Imitrex, Amerge, Zomig, Maxalt and Axert)
  • Opioids and related drugs (Tylenol with codeine, Percocet, Darvocet, OxyContin, etc.) Medications that include any form of codeine, such as Tylenol 3, Vicodin and Percocet, must be used with care because they can cause dependency quickly.

If you experience any of the following symptoms, you may be suffering from rebound headaches:

Your headache occurs daily or almost daily (three or four times a week).

You are considered a sufferer of a primary headache disorder and you use instant prevention medication frequently and in large quantities.

Your headache deviates in strength, form, severity, and location on the head.

Even the slightest physical movement or bare minimum of intellectual expenditure cause the onset of the headache.

You have a lower than normal threshold for pain.

Your headache is accompanied by any of the these symptoms: nausea, restlessness, anxiety, irritability, memory problems, difficulty in intellectual concentration, depression.

You begin to notice evidence of an increasing tolerance to the effectiveness of analgesics over a period of time.

You suffer withdrawal symptoms when you abruptly are taken off the medication.

You notice a spontaneous improvement of headache pain when you discontinue the medications.

Should rebound migraines develop due to the overuse of medication, recovery cannot be accomplished unless the sufferer ceases taking the drugs. On the other hand, should it turn out that caffeine is causing the rebound, you may be able to get away with merely reducing your intake instead of eliminating it altogether. Before deciding on whether you want to stop gradually or abruptly, consider the following:

    Most headache drugs can be stopped suddenly, but make sure you

consult with a physician before withdrawal . Certain non-headache medications, such as anti-anxiety drugs or beta-blockers, require gradual withdrawal.

If you decide to go the route of gradually laying off standard headache medications, withdrawal should be completed within three days or shorter. Any longer and discouragement and impatience sets in.

Alternative medications may be administered during the first days. Examples of drugs that may be used include dihydroergotamine (with or without metoclopramide), NSAIDs (in mild cases), corticosteroids, or valproate.

Whichever method you decide to take when stopping your medication, expect a period of worsening headache afterward. Most people feel better within two weeks, although headache symptoms can persist for as long as four months and in some rare cases even longer.

If the symptoms do not respond to treatment, or if they cause severe nausea and vomiting, the patient may need to be hospitalized.

The good news is that many patients experience long-term relief from all headaches afterward, and one study even concluded with over 80% of patients significantly improved four months after withdrawal.

Share
Tweet
+1